Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Mirena allergy? Help please!
    avatar
    shanji1 posted:
    Dear Nirse/ Doc, Two years ago, I had my doctor insert the Mirena device. Ever since then, I have had what appears to be a yeast infection every other month or so and most months, I suffer from excessive, intense itching of my vulva before and during my period. My doctor did a battery of tests, HIV/STD, diabetes, ultrasound, etc. All returned negative and the ultrasound, normal. Could this simply be an allergy to Mirena? I don't miss my heavy menses(adenomyoma my dr says) or popping bcps, which cause me really bad mood swings, on top of which my family life is really busy. What do you think? Could this be an allergy? Have you ever heard of a Mirena allergy? I don't want to tie my tubes just yet, please, I crave your thoughts! Thanks Shanji
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Shanji: I would be really surprised if this was an allergy to the Mirena. Given that the itching symptoms are most pronounced around menstruation I would wonder if you had a low grade yeast colonization which flare up around the time of flow--not an uncommon occurrence. Hopefully your GYN has done a yeast CULTURE to confirm or refute this as the culprit.

    With the intense itching starting before your period it would not seem likely that this is a topical reaction to sanitary pads, or pantiliners. Alternatively you may have some other kind of dermatology condition which flares just before menses.

    With an allergy, typically the symptoms are not confined to a single time frame when the pathogen (eg the synthetic progesterone in the Mirena) is present all the time. Some women do seem sensitive to the synthetic progestin in Mirena. Yet their side effects are usually things like acne, headaches, increased weight, etc.

    Bottom line it sounds like your GYN is taking this symptom seriously. If it persists despite negative screens for yeast at the time when symptoms are present they might decide to refer you to a dermatologist. Derm MDs do a great job on vulvar skin problems.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.